Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Is it normal to have dark stools after back surgery?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
My father had back surgery Friday he had a small brown stool yesterday in the hospital and was released today he had a dark stool however it was not tarry, did not have foul odor, no ab pain, and no recent vomiting. He is not taking iron supplements and has not eaten and blackfood recently such as berries or licorice. Should we wait to see tomorrow's stool and mont the color or be alarmed today.
Posted Mon, 13 Jan 2014 in Brain and Spine
Answered by Dr. Grzegorz Stanko 27 minutes later
Brief Answer: Most likely nothing wrong is happening. Detailed Answer: Hello! Thank you for the query. I assume that you are afraid of bleeding from peptic ulcer. Please note that such bleeding gives black, tarry like stool. Dark brown stool can appear in case of some constipation and long presence of it in the intestines (where bacteria digest yellow bile to brown stercobilinogen). With intense bleeding, vomiting and loose stool appears. So described by you symptom does not indicate to bleeding. To make sure nothing wrong is happening, please check your fathers heart rate and blood pressure. If the blood pressure will be low and heart rate high (like over 100) this might be bleeding and you should visit doctor today. Otherwise, nothing wrong is happening. In case of bleeding your fathers skin should become pale, he may have dizziness and feel weak. Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
Follow-up: Is it normal to have dark stools after back surgery? 5 minutes later
He was on heparin in the hospital is that a factor
Answered by Dr. Grzegorz Stanko 4 minutes later
Brief Answer: . Detailed Answer: Heparin has its anticoagulant effect for 24 hours only (that is why it can be used before and after surgery). So if he did not take any heparin recently, it has nothing to do with possible bleeding. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor